Alert archive / Nevada / Wind Advisories in 2010

Wind Advisory 7, NWS Reno, NV

April 19, 20107 counties in Nevada; Mono County, California

NWS Reno, NV issued this wind advisory at Apr 19, 2010, 2:27 PM PDT for 7 counties in Nevada; Mono County, California. It took effect at Apr 20, 2010, 5:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2010, 2:27 PM PDT (21:27 UTC)
In effect from
Apr 20, 2010, 5:00 AM PDT
Expired
Apr 20, 2010, 2:42 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2704 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS75 KREV 192127
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
227 PM PDT MON APR 19 2010

NVZ001-003-004-201200-
/O.NEW.KREV.WI.Y.0007.100420T1200Z-100421T0000Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
SPARKS...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS
227 PM PDT MON APR 19 2010

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY. 

* WINDS: SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. LOCAL GUSTS
  UP TO 60 MPH IN WIND PRONE AREAS.

* IMPACTS: CROSS WINDS WILL CREATE DIFFICULT TRAVEL CONDITIONS
  ESPECIALLY ALONG EAST-WEST ROUTES INCLUDING INTERSTATE 80 AND
  HIGHWAY 50. LOCAL AREAS OF BLOWING DUST WILL REDUCE VISIBILITY
  TO 2 MILES OR LESS AT TIMES EAST OF HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

&&

$$

CAZ073-201200-
/O.NEW.KREV.WI.Y.0007.100420T1200Z-100421T0000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
227 PM PDT MON APR 19 2010

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY. 

* WINDS: SOUTH 25 TO 35 MPH WITH GUSTS UP TO 55 MPH. LOCAL GUSTS
  UP TO 65 MPH IN WIND PRONE AREAS AND NEAR CANYONS. SIERRA RIDGES
  WILL GUST UP TO 100 MPH.

* IMPACTS: CROSS WINDS WILL CREATE DIFFICULT TRAVEL CONDITIONS
  ESPECIALLY ALONG EAST-WEST ROUTES INCLUDING STATE ROUTE 167 AND
  PORTIONS OF HIGHWAY 395. LOCAL AREAS OF BLOWING DUST WILL REDUCE
  VISIBILITY TO 2 MILES OR LESS AT TIMES NEAR MONO LAKE AND EAST
  OF HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

&&

$$

CAZ072-NVZ002-201200-
/O.CON.KREV.LW.Y.0019.000000T0000Z-100421T0000Z/
GREATER LAKE TAHOE AREA-
227 PM PDT MON APR 19 2010

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY
FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 5 PM
PDT TUESDAY. 

* SOUTH WINDS 15 TO 20 MPH WITH GUSTS TO 35 MPH...REMAINING GUSTY
  AHEAD OF A COLD FRONT THROUGH TUESDAY.

* WAVE HEIGHTS 2 TO 4 FEET THROUGH TUESDAY AFTERNOON. THE
  LARGEST WAVES WILL IMPACT THE NORTH AND NORTHEAST PORTIONS OF
  THE LAKE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS FROM MONDAY AFTERNOON THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
699 
WWUS75 KREV 201100
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
400 AM PDT TUE APR 20 2010

NVZ001-003-004-210000-
/O.CON.KREV.WI.Y.0007.100420T1200Z-100421T0000Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
SPARKS...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS
400 AM PDT TUE APR 20 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

* WINDS: SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. LOCAL GUSTS
  UP TO 60 MPH IN WIND PRONE AREAS. WINDS SHIFTING OUT OF THE WEST
  AFTER COLD FRONTAL PASSAGE DURING THE LATE MORNING OR EARLY
  AFTERNOON. 

* IMPACTS: CROSS WINDS WILL CREATE DIFFICULT TRAVEL CONDITIONS 
  ESPECIALLY ALONG EAST-WEST ROUTES INCLUDING INTERSTATE 80 
  AND HIGHWAY 50. LOCAL AREAS OF BLOWING DUST WILL REDUCE 
  VISIBILITY TO 2 MILES OR LESS AT TIMES EAST OF HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ073-210000-
/O.CON.KREV.WI.Y.0007.100420T1200Z-100421T0000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
400 AM PDT TUE APR 20 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

* WINDS: SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. LOCAL GUSTS
  UP TO 65 MPH IN WIND PRONE AREAS AND NEAR CANYONS. SIERRA RIDGES
  WILL GUST UP TO 100 MPH.

* IMPACTS: CROSS WINDS WILL CREATE DIFFICULT TRAVEL CONDITIONS 
  ESPECIALLY ALONG EAST-WEST ROUTES INCLUDING STATE ROUTE 167 
  AND PORTIONS OF HIGHWAY 395. LOCAL AREAS OF BLOWING DUST 
  WILL REDUCE VISIBILITY TO 2 MILES OR LESS AT TIMES NEAR MONO 
  LAKE AND EAST OF HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ072-NVZ002-210000-
/O.CON.KREV.LW.Y.0019.000000T0000Z-100421T0000Z/
GREATER LAKE TAHOE AREA-
400 AM PDT TUE APR 20 2010

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 5 PM
PDT THIS AFTERNOON. 

* SOUTH WINDS 15 TO 20 MPH WITH GUSTS TO 35 MPH...SWITCHING TO
  WESTERLY AFTER COLD FRONTAL PASSAGE DURING THE LATE MORNING.

* WAVE HEIGHTS 2 TO 4 FEET THROUGH TUESDAY AFTERNOON. THE 
  LARGEST WAVES WILL IMPACT THE NORTH AND NORTHEAST PORTIONS 
  OF THE LAKE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS FROM MONDAY AFTERNOON THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
095 
WWUS75 KREV 202142
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
242 PM PDT TUE APR 20 2010


CAZ073-NVZ001-003-004-202245-
/O.CAN.KREV.WI.Y.0007.000000T0000Z-100421T0000Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES...
HAWTHORNE...YERINGTON...SMITH VALLEY...SPARKS...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS
242 PM PDT TUE APR 20 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

THE VIGOROUS COLD FRONT HAS PUSHED OUT OF THE AREA THIS AFTERNOON 
WITH WINDS DECREASING BEHIND THE FRONT. WHILE STILL GUSTY...WINDS
HAVE FALLEN BELOW ADVISORY CRITIERA AND THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

CAZ072-NVZ002-202245-
/O.CAN.KREV.LW.Y.0019.000000T0000Z-100421T0000Z/
GREATER LAKE TAHOE AREA-
242 PM PDT TUE APR 20 2010

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

THE VIGOROUS COLD FRONT THAT PUSHED THROUGH TAHOE THIS MORNING HAS
MOVED EAST WITH WINDS DECREASING BEHIND THE FRONT. WIND GUSTS OF
20 TO 30 MPH WILL CONTINUE THROUGH THIS EVENING.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Apr 19, 3:36 AM PDT, 10 hours 51 minutes earlier.

Area forecast discussion, Apr 19, 3:36 AM PDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
336 AM PDT MON APR 19 2010

.SHORT TERM...
ONE MORE DAY OF WARM TEMPS ARE EXPECTED TODAY BEFORE A STRONG
LATE SEASON STORM BRINGS MUCH COLDER TEMPS AND A MIX OF RAIN AND
SNOW TO THE REGION FOR TUESDAY AND WEDNESDAY. UNLIKE YESTERDAY...THE
INCREASE IN SW FLOW AHEAD OF THE MAIN TROF WILL BRING AREAS OF
HIGH CLOUDS AND INCREASING WINDS TO THE REGION BY THIS AFTERNOON.
MOST AREAS CAN EXPECT GUSTS OF 35-40 MPH BY LATE AFTN OR EARLY EVE.

WINDS WILL REMAIN GUSTY OVERNIGHT AS PRECIP APPROACHES THE SIERRA
BY EARLY TUES MORNING. 700 MB FLOW INCREASES TO 40-50 KT FROM 06Z-
12Z WHICH MAY LEAD TO SOME PARTS OF THE RENO AND TAHOE ZONES
RECEIVING GUSTS NEAR ADVISORY CRITERIA. THIS POTENTIAL FOR
STRONGER WINDS THEN SHIFTS SOUTH TO MONO AND MINERAL COUNTIES BY
TUES MORNING. AT THIS TIME...THIS THREAT OF ADVISORY LEVEL GUSTS
APPEARS TO BE MORE LOCALIZED AND TOO SHORT-DURATION TO REQUIRE
ISSUANCE OF A WIND ADVISORY WITH THIS FORECAST PACKAGE.

PRECIPITATION WILL INCREASE QUICKLY OVER THE SIERRA BY EARLY TUES
MORNING AND PUSH INTO WRN NV DURING THE MID-LATE MORNING HOURS.
THE STRONG COLD FRONT WILL BE ACCOMPANIED BY A SHORT PERIOD OF
MODERATE SNOW FOR THE ERN SIERRA AND A MIX OF RAIN AND SNOW FOR
NERN CA AND FAR WRN NV. SNOW AMOUNTS ON UNPAVED SURFACES FOR THE
TAHOE AND MONO ZONES MAY APPROACH ADVISORY CRITERIA...BUT THE
TIMING OF THE HEAVIEST PRECIP LOOKS TO BE A BIT TOO LATE IN THE
MORNING TO ALLOW MUCH ACCUMULATION ON THE MAJOR PASSES. BY TUES
AFTERNOON...MORE HEATING IN W-CNTRL NV BEFORE THE FRONT PASSAGE
WILL LEAD TO UNSTABLE CONDITIONS WITH A POTENTIAL FOR TSTM
FORMATION AND MORE WIDESPREAD RAINFALL MAINLY FROM HWY 95
EASTWARD. MAX TEMPS ARE LIKELY TO OCCUR BEFORE NOON IN MOST AREAS
WEST OF HWY 95...FOLLOWED BY STEADY TO FALLING TEMPS IN THE POST
FRONTAL AIR MASS.

BY TUESDAY NIGHT...THE SNOW LEVELS BASED ON THE GFS AND NAM
GUIDANCE SHOULD DROP TO NEAR MOST VALLEYS. IN CONTRAST...THE
ECMWF AND CANADIAN TRACK THE UPPER LOW CENTER FARTHER SOUTH AND
WEST...WHICH WOULD RESULT IN SNOW LEVELS UP TO 2000 FEET HIGHER
THAN PROJECTED BY THE CURRENT FORECAST WHICH HAS FAVORED THE
MORE CONSISTENT COLDER SCENARIO. PRECIP WILL BE SHOWERY OVER MOST
AREAS...EXCEPT FOR WRAP AROUND MOISTURE BANDS WHICH WILL LEAVE
PARTS OF THE REGION WITH A MORE PROLONGED PERIOD OF STEADY LIGHT-
MODERATE RAIN AND SNOW. THE CURRENT PROJECTIONS FAVOR NWRN NV AND
PARTS OF NERN CA TO BE AFFECTED BY THIS BAND...BUT THIS HAS
VARIED WITH EACH MODEL RUN. THE POSSIBILITY EXISTS FOR SNOW
ADVISORY ISSUANCE AT A LATER TIME IF THE LOCATION OF THE SNOW BAND
IS MORE DEFINITE AND THE AIR MASS IS CERTAIN TO BE COLD ENOUGH TO
SUPPORT ACCUMULATING SNOWFALL ON ROAD SURFACES.

THIS UPPER LOW WILL BE SLOW TO DEPART WITH UNSETTLED CONDITIONS
CONTINUING OVER THE REGION THRU WEDNESDAY AND WED NIGHT. TEMPS
WILL NOT RISE MUCH WED DUE TO WIDESPREAD CLOUD COVER AND ABUNDANT LOW
LEVEL MOISTURE...WITH MANY LOWER ELEVATION SITES ONLY REACHING THE
LOWER-MID 40S. AREAS OF WRAP AROUND MOISTURE COMBINED WITH VERY
LOW CONVECTIVE TEMPS WILL ALLOW FOR EASY REDEVELOPMENT OF
RAIN/SNOW/GRAUPEL SHOWERS IN MOST OF WRN NV AND ERN CA ALL DAY AND
EVEN INTO WED NIGHT. MJD

.LONG TERM...THURSDAY THROUGH SUNDAY...
LOW FINALLY TO EJECT THURSDAY WITH LINGERING SHOWERS COMING TO AN
END INTO FRIDAY EVENING. THERE ARE SLIGHT MODEL TIMING ISSUES ON
WHEN THE LOW WILL BE FAR ENOUGH EAST TO END PRECIP.

MODELS SIGNIFICANTLY DISAGREE ON THE PATTERN FOR NEXT WEEKEND.
RIDGING IS EXPECTED FOLLOWING IN THE WAKE OF THE DEPARTING LOW
FRIDAY. THE GFS BUILDS THE RIDGE UP STRONGLY INTO CA AND NV SAT AND
SUNDAY WITH A NICE WARMING AND DRYING TREND. ALMOST ALL GFS
ENSEMBLES SUPPORT WARM AND DRY CONDITIONS FOR NEXT WEEKEND.
HOWEVER...THE ECMWF HAS ANOTHER PUSH OF COLD AIR DROPPING THROUGH
THE PAC NW AND INTO THE GREAT BASIN WITH THICKNESSES DROPPING AGAIN
BELOW 540 DM ACROSS MUCH OF THE FORECAST AREA WITH SCATTERED RAIN OR
SNOW SHOWERS NORTH OF HIGHWAY 50. EC ENSEMBLES STRONGLY SUPPORT THE
COLDER AND UNSETTLED SOLUTION WHICH WOULD BE ABOUT 15 DEGREES COLDER
THAN THE GFS AND THE GOING FORECAST. THE PATTERN THE PAST SEVERAL
WEEKS IS TO KEEP DROPPING COLDER AIR OUT OF THE GULF OF ALASKA
TOWARD THE WEST COAST AND SEEMS PLAUSIBLE. DID NOT CHANGE THE
FORECAST MUCH AS GFS HAS BEEN DOING A BIT BETTER AS OF LATE COMPARED
TO EC BUT THE LONG TERM FORECAST WILL NEED TO BE OVERHAULED IF THE
EC PROVES TRUE.  MILNE
&&

.AVIATION...

WINDS INCREASING DURING THE AFTERNOON AS DEEP EAST PACIFIC LOW
INCHES CLOSER TO THE FORECAST AREA. GUSTS AROUND 30 MPH SHOULD BE
EXPECTED DURING THE AFTERNOON.  AS FRONT APPROACHES TUESDAY
NIGHT...WINDS TO INCREASE A BIT WITH GUSTS AS HIGH AS 45 MPH.
INCREASING RAIN CHANGING TO SNOW AT KTRK AND KTVL TUESDAY MORNING
WITH LOWERING CIGS AND VISIBILITIES. RAIN SHOWERS ARE EXPECTED
TUESDAY AT KRNO WITH LIMITED IMPACTS.  MILNE
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 5 PM PDT TUESDAY
     FOR LAKE TAHOE IN NVZ002.

CA...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 5 PM PDT TUESDAY
     FOR LAKE TAHOE IN CAZ072.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Wind Advisories in Nevada, 2010Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.